Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Quad Cities, IA

May 10, 2017Jefferson County, Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2017, 2:48 PM CDT for Jefferson County, Van Buren County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 2:48 PM CDT (19:48 UTC)
Expired
May 10, 2017, 3:30 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, IA, Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 148 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:15 PM CDTHAIL 0.882 Ssw Birmingham, IA
May 10, 3:16 PM CDTTSTM WND GST 601 Sw Birmingham, IAMAX GUSTS TO 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS53 KDVN 101948
SVRDVN
IAC101-177-102030-
/O.NEW.KDVN.SV.W.0057.170510T1948Z-170510T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
248 PM CDT WED MAY 10 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Van Buren County in southeastern Iowa...
  Jefferson County in southeastern Iowa...

* Until 330 PM CDT

* At 247 PM CDT, a severe thunderstorm was located 9 miles west of
  Douds, or 11 miles northeast of Bloomfield, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fairfield, Birmingham, Libertyville, Douds, Leando, Jefferson
  County Park, Van Buren County Fairgrounds, Collett, Mount Zion,
  Kilbourn, Selma and Jefferson County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4098 9218 4104 9194 4075 9193 4076 9218
TIME...MOT...LOC 1947Z 265DEG 24KT 4086 9225 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
3 follow-up statements
153 
WWUS53 KDVN 102000
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
300 PM CDT WED MAY 10 2017

IAC101-177-102030-
/O.CON.KDVN.SV.W.0057.000000T0000Z-170510T2030Z/
Van Buren IA-Jefferson IA-
300 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN VAN BUREN AND SOUTHWESTERN JEFFERSON COUNTIES...

At 259 PM CDT, a severe thunderstorm was located over Douds, or 11
miles southwest of Fairfield, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fairfield, Birmingham, Libertyville, Douds, Leando, Jefferson County
Park, Van Buren County Fairgrounds, Collett, Mount Zion, Kilbourn,
Selma and Jefferson County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4098 9218 4104 9194 4075 9193 4076 9218
TIME...MOT...LOC 1959Z 263DEG 26KT 4088 9210 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
062 
WWUS53 KDVN 102007
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
307 PM CDT WED MAY 10 2017

IAC101-177-102030-
/O.CON.KDVN.SV.W.0057.000000T0000Z-170510T2030Z/
Van Buren IA-Jefferson IA-
307 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN VAN BUREN AND SOUTHWESTERN JEFFERSON COUNTIES...

At 306 PM CDT, a severe thunderstorm was located near Douds, or 9
miles southwest of Fairfield, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fairfield, Birmingham, Libertyville, Douds, Leando, Jefferson County
Park, Van Buren County Fairgrounds, Collett, Mount Zion, Kilbourn and
Jefferson County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4098 9218 4104 9194 4075 9193 4076 9209
      4092 9215
TIME...MOT...LOC 2006Z 263DEG 26KT 4089 9204 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
361 
WWUS53 KDVN 102023
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
323 PM CDT WED MAY 10 2017

IAC101-177-102032-
/O.EXP.KDVN.SV.W.0057.000000T0000Z-170510T2030Z/
Van Buren IA-Jefferson IA-
323 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAN BUREN AND
SOUTHWESTERN JEFFERSON COUNTIES WILL EXPIRE AT 330 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning will be
allowed to expire.  However heavy rain is still possible with this
thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Jefferson and eastern Van Buren counties.

LAT...LON 4098 9218 4104 9194 4075 9193 4076 9209
      4092 9215
TIME...MOT...LOC 2022Z 265DEG 24KT 4090 9191 

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:39 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 10, 12:39 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1239 PM CDT Wed May 10 2017

...18Z AVIATION UPDATE...

.UPDATE...
Issued at 1018 AM CDT Wed May 10 2017

Severe thunderstorms still on track for this afternoon as a wave
is forecast across the area. Ongoing convection across the
northern CWA has aided in creating an outflow boundary across the
CWA. South of I80, clear skies have created a strong low level
temperature gradient across the CWA. This gradient will lead an
increase in low level vorticity through a baroclinic generation
mechanism. Strongly believe that the regional and global models
will miss this and that CAMs are the most reliable at this time.
12z NAMNEST and 00z NCAR runs suggests rotating long lived storms.
Supercells will be possible across the area. Cold pools may begin
to congeal cells into a line later this afternoon. Regardless, a
tornado, wind and hail threat still remains for the area.

&&

.SYNOPSIS...
Issued at 349 AM CDT Wed May 10 2017

Isolated elevated showers have been occurring overnight along an
elevated frontal boundary and area of weak moisture convergence
across southeast IA into W central IL from near Ottumwa to
Galesburg. The surface front was further to the south across
northern MO into central IL, with temperatures and dewpoints to
the south in the 60s, while 50s were found to the north across the
local forecast area. Widespread showers and thunderstorms were
well to the west across NE in an area of stronger moisture
advection ahead of the surface low over eastern CO and shortwave
impulse riding the northwest periphery of the upper level ridge
over the mid MS valley region. Weak low level convergence along
the edge of the lake enhanced surface boundary was leading to
aviation/MVFR type fog over eastern IA and northwest IL, where
visibilities were in the 3 to 5 mile range.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 349 AM CDT Wed May 10 2017

An active day is setting up across the forecast area with multiple
weather concerns. There will be a couple rounds of thunderstorms,
possibly severe, as the upstream shortwave moves through the
region, producing a wave of low pressure along the surface
boundary. Modes of severe weather mentioned in the previous
forecast discussion are still likely, but there is considerable
uncertainty and differences among models as to the exact track of
the surface low, which will be critical to the locations most
under the gun for severe weather. SPC has expanded the slight risk
northward to cover all but the highway 20 corridor.

Have leaned toward the more southerly tracks of the surface low
based on the strength of the lake effect boundary, throwing out
the more northerly 00z WRF/NAM, expecting the low to track
somewhere between highway 34 and the I-80 corridors late afternoon
into early evening. An initial round of elevated showers and thunderstorms,
beginning to take shape over central IA, will move through this
morning. The severe potential will be with the afternoon
activity, linked more closely to the passing surface wave and
associated warm front out ahead that will lift northward. Will
again see another day of temperature contrasts, but not likely as
dramatic as the past several days, with 70s to near 80 in the warm
sector across the south, while the north is limited to the 60s,
if not cooler.

Tonight, storms will be on-going in the evening, then shift east
and south of the area after midnight. Following the cold frontal
passage, a low level north to northeast flow will cool
temperatures to lows around sunrise in the 50s.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 349 AM CDT Wed May 10 2017

Thursday: Upper level trough will continue to swing southeast across
the area. The cold front will sag southward with the bulk of the
showers and storms ending in our southern cwa in the morning. Plenty
of cloud cover with the trough still coming through so this will
keep temperatures in the 60s during the afternoon.

Thursday night through Tuesday:  A mainly dry period with little if
any rain expected. As heights rise ahead of an intense closed low
diving into the Pacific Northwest by early next week, temperatures
will be warming up. Highs will be around 70 on Friday and then push
well into the 70s to lower 80s this weekend into early next week.

Mid to late week: As the week progresses the models carve out a
classic spring major trough in the Rockies, which slowly shifts into
the Plains by the end of next week. This pattern will surely bring a
very stormy period to the Midwest beginning by mid week, which will
include severe weather and heavy rainfall, with models indicating an
excellent moisture transport off the western Gulf.

Haase

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1239 PM CDT Wed May 10 2017

Busy aviation forecast as thunderstorms will affect many of the
sites in the next six hours, some of these storms will be severe
with damaging winds, hail and tornadoes all possible. IFR cigs and
even some vsbys are possible in the heavier rain. After the
convective weather, expect a wind shift, slightly cooler temps and
with it, the chance for MVFR and possibly IFR cigs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Gibbs
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Haase
AVIATION...Gibbs
Hazardous weather outlook, May 10, 4:55 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
455 AM CDT Wed May 10 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
455 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible across much of the outlook area
this afternoon and evening. The Storm Prediction Center has a
placed a slight risk over the area roughly south of a line from
Independence Iowa to Freeport Illinois.

Scattered thunderstorms will move through eastern Iowa and
northwest Illinois this morning. These are not expected to be
severe, but may produce locally heavy downpours, frequent
lightning and small hail.

Thunderstorms are expected to redevelop this afternoon and
continue into this evening. Some of these may be severe, with a
threat of large hail, damaging winds and a few tornadoes. The
initial severe weather threat will be associated with supercell
thunderstorms over eastern Iowa and northwest Illinois after 2
pm. These will be closely linked to the location of a warm front,
which remains uncertain at this time.

From late afternoon into the evening, more widespread coverage of
thunderstorms is expected ahead of an advancing cold front. In
addition to the continued potential for severe weather, these
storms may also produce locally heavy rainfall and a threat of
flash flooding.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Sheets

In the hours before

Special weather statement, May 10, 9:17 AM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
917 AM CDT WED MAY 10 2017

IAC107-183-101445-
Keokuk-Washington-
917 AM CDT WED MAY 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KEOKUK AND NORTHERN
WASHINGTON COUNTIES UNTIL 945 AM CDT...

At 917 AM CDT, a strong thunderstorm was located near Harper, or 13
miles northwest of Washington, moving east at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Washington, Kalona, Wellman, Riverside, Richmond, Keota, West
Chester, Talleyrand and Washington County Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4151 9177 4151 9155 4135 9149 4126 9198
      4143 9207
TIME...MOT...LOC 1417Z 248DEG 34KT 4138 9193

UTTECH
Local storm report, May 10, 11:07 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1107 AM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HEAVY RAIN       3 S LADORA              41.71N 92.18W
05/10/2017  M1.05 INCH       IOWA               IA   TRAINED SPOTTER

            RAIN FELL IN 90 MINUTES.

&&

DC
Local storm report, May 10, 2:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 SW BIRMINGHAM         40.87N 91.96W
05/10/2017  E1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            COUPLE STONES UP TO QUARTERS.

&&

BILLN
Local storm report, May 10, 2:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             2 SSW BIRMINGHAM        40.86N 91.96W
05/10/2017  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            DELAYED REPORT, TIME ESTIMATED

&&

PETERS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:17 AM CDTSpecial Weather StatementDVNWashington28 min
May 10, 1:47 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren43 min
May 10, 2:34 PM CDTTornado WarningDVNHenry, Jefferson, Van Buren56 min
May 10, 2:52 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren7 min
May 10, 3:13 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren33 min
May 10, 3:22 PM CDTTornado WarningDVNDes Moines, Henry53 min
May 10, 3:35 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Van Buren55 min
May 10, 3:50 PM CDTTornado WarningDVNDes Moines40 min
May 10, 3:56 PM CDTTornado WarningDVNDes Moines23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.